Side Effects of HIV Medicines
HIV and Rash
Last Reviewed: October 6, 2017
- A rash is an irritated area of the skin that is sometimes itchy, red, and painful.
- Possible causes of rash in people with HIV include HIV infection itself, other infections, HIV medicines, and other medicines.
- Rash is among the most common side effects of HIV medicines. Rash due to HIV medicines is often not serious and goes away in several days to weeks without treatment. But sometimes a person may need to switch HIV medicines because of a rash. In rare cases, a rash caused by an HIV medicine can be a sign of a serious, life-threatening condition.
- If you have HIV, tell your health care provider if you have a rash. A rash that may not seem serious can be a sign of a life-threatening condition that requires immediate medical attention.
Why do people with HIV develop rash?
A rash is an irritated area of the skin that is sometimes itchy, red, and painful. Possible causes of rash in people with HIV include:
- HIV infection itself
- Other infections
- HIV medicines
- Other medicines
Rash may be a symptom of acute HIV infection. Acute HIV infection is the earliest stage of HIV infection, and it generally develops within 2 to 4 weeks after infection with HIV.
A rash may also be a symptom of HIV infection at any stage of the disease.
Rash may be a symptom of other infections. HIV destroys the infection-fighting cells of the immune system. Damage to the immune system puts people with HIV at risk of infections, and rash is a symptom of many infections.
Many medicines, including medicines used to treat HIV and other infections, can cause a rash.
Rash is among the most common side effects of HIV medicines. HIV medicines in all HIV drug classes can cause a rash. (HIV medicines are grouped into drug classes according to how they fight HIV.)
Rash due to HIV medicines is often not serious and goes away in several days to weeks without treatment. But sometimes when an HIV medicine is causing a rash, it may be necessary to switch to another HIV medicine.
If you are taking HIV medicines, tell your health care provider if you have a rash. In rare cases, a rash caused by an HIV medicine can be a sign of a serious, life-threatening condition.
What are serious rash-related conditions?
Rash can be a sign of a serious hypersensitivity reaction. A hypersensitivity reaction is an unusual allergic reaction to a medicine. In addition to rash, signs of a hypersensitivity reaction can include fever, difficulty breathing or swallowing, dizziness or lightheadedness, and kidney damage.
Stevens-Johnson syndrome (SJS) (also called erythema multiforme major) is a rare but life-threatening hypersensitivity reaction reported with use of some HIV medicines. (When SJS affects at least 30% of the total surface area of the skin, the condition is called toxic epidermal necrolysis [TEN].) People taking HIV medicines need to know about this condition. It rarely occurs, but when it does, it can cause death.
Symptoms of SJS include fever; pain or itching of the skin; swelling of the tongue and face; blisters that develop on the skin and mucous membranes, especially around the mouth, nose, and eyes; and a rash that starts quickly and may spread.
A severe hypersensitivity reaction can be life-threatening and requires immediate medical attention. SJS must be treated immediately. Go to the emergency room or call 911 if you have symptoms of SJS. However, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.
This fact sheet is based on information from the following sources:
- From the Department of Health and Human Services: Guidelines for the Use of Antiretroviral Agents in Adults and Adolescents Living with HIV: Adverse Effects of Antiretroviral Agents
- From the Health Resources and Services Administration: Guide for HIV/AIDS Clinical Care: Adverse Reactions to HIV Medications
- From the National Institutes of Health:
- Call 1-800-448-0440
- (1 p.m. to 4 p.m. ET)
- Send us an email